Back to Ask the Diabetes Team Ask the Diabetes Team

From Luxembourg:

My 15-year-old daughter has a A1c between 6 and 6.3. They diagnosed microalbuminuria, which is elevated when she is exercising sports but still too high when she rests. What's the reason for this with such a good metabolic control? Is it necessary to treat her with an ACE inhibitor? Does it have side effects?


One diagnoses early kidney problems in diabetes with a urinary microalbumin assay. This needs to be done several times since there is some day-to-day variation, especially if there is also a lot of vigorous activity. If the microalbuminuria persists, then many medications can be used, most commonly the ACE inhibitors like lisinopril or its cousins. Usually, this can be done quite safely with a single pill at bedtime but doses need to be individualized depending upon amount of protein leakage and response to the lisinopril. Your diabetes team can provide you this information and guidance. High blood pressure is also treated similarly and sometimes both coexist. It is important also to know about the family history of kidney and vascular problems, hypertension, etc. since the intermittent high sugar levels can make such problems of protein leakage appear earlier than might otherwise be noticed. Please go back to your diabetes team and review what information you currently have and then discuss follow-up urine measurements and the ACE inhibitor treatment options in more detail.


[Editor's comment: Should additional tests confirm the diagnosis, you may wish to read ACE Inhibitors: Management Tips and Common Side Effects. Please discuss your daughter's blood pressure level if she requires medication for her microalbuminuria since ACE inhibitors are used to lower one's blood pressure. An alternative to an ACE inhibitor is an ARB (angiotensin II receptor blockers (ARBs)), which may be more suitable. Your daughter's endocrinologist or a nephrologist should be ale to help you determine which medication would be best, if needed. BH]

Original posting 10 Feb 2011
Posted to Other Medications and Complications


  Home Return to Top

Last Updated: Thursday February 10, 2011 18:43:28
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.